Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 293, NWS North Platte, NE

July 20, 2009Arthur County, Garden County, Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2009, 3:04 PM MDT for Arthur County, Garden County, Keith County, Nebraska. It was in force for 41 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2009, 3:04 PM MDT (21:04 UTC)
Expired
Jul 20, 2009, 3:45 PM MDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Arthur County, NE, Garden County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 120 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:07 PM MDTHAIL 1.2510 W Arthur, NE50 CENT PIECE HAIL FALLING ALONG WITH VERY HEAVY RAIN.
Jul 20, 3:17 PM MDTHAIL 1.7510 Sw Arthur, NE
Jul 20, 3:30 PM MDTHAIL 2.57 N Lemoyne, NE
Jul 20, 3:45 PM MDTHAIL 28 Nw Lemoyne, NE
Jul 20, 3:50 PM MDTHAIL 1.752 Nnw Lemoyne, NEHAIL UP TO GOLFBALL SIZE WITH 60 MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:25 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 202104
SVRLBF
NEC005-069-101-202145-
/O.NEW.KLBF.SV.W.0293.090720T2104Z-090720T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 PM MDT MON JUL 20 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...
  NORTHWESTERN KEITH COUNTY IN SOUTHWEST NEBRASKA...
  WESTERN ARTHUR COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 345 PM MDT

* AT 303 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR BOURQUIM HILL...OR 12
  MILES WEST OF ARTHUR...AND MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES WEST OF HAYTHORN LAKE BY 315 PM MDT...
  OTTER CREEK CAMPGROUND AND 7 MILES WEST OF LEMOYNE BY 345 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4127 10164 4132 10220 4172 10205 4166 10172
TIME...MOT...LOC 2104Z 003DEG 26KT 4161 10191

$$

TLK
2 follow-up statements
000 
WWUS53 KLBF 202116
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM MDT MON JUL 20 2009

NEC005-069-101-202145-
/O.CON.KLBF.SV.W.0293.000000T0000Z-090720T2145Z/
ARTHUR NE-GARDEN NE-KEITH NE-
316 PM MDT MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHWESTERN KEITH...EAST CENTRAL GARDEN AND WESTERN ARTHUR
COUNTIES...

AT 314 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW A SEVERE THUNDERSTORM THAT WAS DEVELOPING INTO A LINE OF SEVERE 
THUNDERSTORMS CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG 
A LINE EXTENDING FROM HAYTHORN LAKE TO 7 MILES SOUTHEAST OF BOURQUIM 
HILL TO BOURQUIM HILL...OR ALONG A LINE EXTENDING FROM ARTHUR TO 12 
MILES WEST OF ARTHUR TO 17 MILES WEST OF ARTHUR...MOVING SOUTH AT 20 
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 61 MILE MARKER 120 BY 320 PM MDT...
  HIGHWAY 61 MILE MARKER 110...7 MILES NORTH OF OTTER CREEK
  CAMPGROUND AND 7 MILES NORTH OF LEMOYNE BY 345 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4127 10164 4132 10220 4172 10205 4166 10172
TIME...MOT...LOC 2115Z 359DEG 19KT 4154 10177 4156 10193
          4162 10200

$$

TLK
000 
WWUS53 KLBF 202130
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM MDT MON JUL 20 2009

NEC005-069-101-202145-
/O.CON.KLBF.SV.W.0293.000000T0000Z-090720T2145Z/
ARTHUR NE-GARDEN NE-KEITH NE-
330 PM MDT MON JUL 20 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHWESTERN KEITH...EAST CENTRAL GARDEN AND WESTERN ARTHUR
COUNTIES...

AT 328 PM MDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HIGHWAY
61 MILE MARKER 110 TO 10 MILES NORTH OF OTTER CREEK CAMPGROUND TO 9
MILES SOUTH OF BOURQUIM HILL...OR ALONG A LINE EXTENDING FROM 12
MILES SOUTH OF ARTHUR TO 16 MILES SOUTHWEST OF ARTHUR TO 18 MILES
NORTHEAST OF OSHKOSH...MOVING SOUTH AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LEMOYNE...OTTER CREEK CAMPGROUND AND 8 MILES NORTHEAST OF LEWELLEN
  BY 345 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED 10 MILES SOUTHWEST OF 
ARTHUR WITH THESE STORMS. IF YOU ARE IN THE PATH OF THE LINE OF 
STORMS...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR WESTERN NEBRASKA.

&&

LAT...LON 4127 10164 4132 10220 4172 10205 4166 10172
TIME...MOT...LOC 2129Z 000DEG 25KT 4141 10177 4143 10194
          4152 10203

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:25 PM MDT, 39 minutes earlier.

Area forecast discussion, Jul 20, 2:25 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT MON JUL 20 2009

.SYNOPSIS...
UPPER LOW OVER SOUTH CENTRAL CANADA...DEEP TROUGH THROUGH THE
GREAT LAKES AND H5 RIDGE OVER THE WESTERN CONUS. AT THE SURFACE
WEAK COLD FRONT THROUGH THE NORTHERN PLAINS. WEAK SURFACE LOW OVER
EASTERN COLORADO WITH INVERTED TROUGH THROUGH WESTERN NEBRASKA.

&&

.DISCUSSION...
MODELS IN GOOD AGREEMENT THROUGH THURSDAY ACROSS THE CENTRAL
PLAINS.  BY FRIDAY SOME DIFFERENCES ENTER INTO THE FORECAST
INVOLVING THE STRENGTH OF THE WESTERN RIDGE.  GFS MAINTANAINS A
RIDGE ACROSS THE ROCKIES EXTENDING INTO BRITISH COLUMBIA AND
BRINGING NORTH NORTHWEST FLOW OVER NEBRASKA.  THE EUROPEAN DAMPENS
THE RIDGE AND BRINGS MORE WESTERLY FLOW.  THIS DIFFERENCE IS DUE TO
THE DIFFERENT HANDLING OVER THE GREAT LAKES.  THE GFS DEVELOPS A
CLOSED LOW OVER THE LAKES AND ROTATES IT DEEP INTO THE UPPER
MISSISSIPPI RIVER VALLEY AND THEN BACK OVER LAKE MICHIGAN. GFS
ENSEMBLE RUNS SHOW THE OPERATIONAL RUN WITH THE WANDERING CLOSED LOW
TO BE AN OUTLIER.  HOWEVER AM NOT CONFIDENT IN THIS EUROPEAN
SOLUTION OF A BROAD FLAT WESTERN RIDGE AND NONE OF THE GFS ENSEMBLES
SHOW THE RIDGE FLATTENING.  SO WILL TRY TO HOLD ON TO THE STATUS QUO
IN THE FORECAST AND SEE WHAT LATER MODEL RUNS BRING.  AM INCLINED TO
LEAN NEW DAY SEVEN IN THE DIRECTION OF DAY 6 AND ASSUME THE WESTERN
RIDGE REMAINS IN PLACE UTILIZING A PERSISTANCE TYPE FORECAST
MODEL...UNTIL I SEE GREATER MODEL CONSISTENCY.

TONIGHT TDS IN THE 60S AND POOLED ALONG FRONTAL BOUNDARY. SB
CAPES IN THE 1500-2000 J/KG RANGE. MODERATELY UNSTABLE WITH
ISOLATED ONGOING PRECIPITATION. AS THE FRONT BEGINS IS SOUTHWARD
PUSH EXPECT STORMS TO FIRE WITH INCREASING COVERAGE AND SOME
STORMS COULD BECOME SEVERE.

.TUESDAY AND WEDNESDAY...THE FRONT PASSES OUT OF THE STATE HOWEVER SURFACE
HIGH PRESSURE SLIDES QUICKLY SOUTH AND ALL MODELS SHOWING RESULTANT
UPSLOPE FLOW BRINGING THUNDERSTORMS BACK INTO THE SOUTHWEST BY 12Z
WEDNESDAY. POPS ALREADY IN THE GRIDS AND LEFT BUT THE TRAJECTORY OF
THE HIGH SEEMS TO BE SUCH THAT ANY UPSLOPE SHOULD BE JUST OUTSIDE OF
OUR CWA.

.THURSDAY AND FRIDAY...A FRONTAL BOUNDARY CROSSES THE AREA AND THIS
SHOULD PROVIDE A FOCUS FOR THUNDERSTORM ACTIVITY WHICH WILL BE THE
FOCUS.

.IN THE EXTENDED...THE WEEKEND AND EARLY NEXT WEEK SHOW THE
POTENTIAL FOR WARMER TEMPERATURES IF THE EUROPEAN IS FOLLOWED.  WE
MAY SEE A RETURN TO THE 90S.

&&

.AVIATION...
FRONT HAS PUSHED THROUGH KVTN BUT POST FRONTAL TRW OVER THE
DAKOTAS PUSHING SOUTHEAST HAVE INCLUDED TEMPO GROUPS FOR KVTN
THROUGH EARLY EVENING WITH MVFR CONDITIONS VISIBILITIES. KLBF
LOOKS MORE UNCERTAIN FOR THUNDERSTORMS HAVE LEFT OUT OF THE TAF
THIS EVENING. STRATUS SIGNATURE SEEN AT KLBF FOR EARLY MORNING
POST FRONTAL WILL TAKE A CLOSER LOOK AT TAF ISSUANCE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL
11 PM CDT /10 PM MDT/ THIS EVENING FOR
NEZ004-005-022>027-035>038-056>059-069>071-094.

&&

SHORT TERM/EXTENDED...POWER/HIRSCH
AVIATION...KECK
Hazardous weather outlook, Jul 20, 2:55 PM MDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT MON JUL 20 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-212100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
355 PM CDT MON JUL 20 2009 /255 PM MDT MON JUL 20 2009/

...SEVERE THUNDERSTORM WATCH TONIGHT FOR WESTERN AND PORTIONS OF
NORTH CENTRAL NEBRASKA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A WEAK COLD FRONT WILL MOVE TO THE SOUTH OVER WESTERN AND NORTH
CENTRAL NEBRASKA TONIGHT. THUNDERSTORMS THAT DEVELOP ALONG THE
FRONT WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING THUNDERSTORM
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WEDNESDAY THROUGH FRIDAY...HEAT...MOISTURE AND INSTABILITY WILL
RETURN. A STATIONARY FRONT WILL BE LOCATED SOMEWHERE ACROSS THE
CENTRAL PLAINS. THE FRONT AND ANY DISTURBANCE WHICH CROSSES THE
CENTRAL PLAINS COULD BE SUFFICIENT FOR THUNDERSTORM DEVELOPMENT.
WINDS ALOFT WILL CONTINUE TO BE STRONG SUPPORTIVE OF ISOLATED
SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL OR WIND DAMAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

POWER

In the hours before

Local storm report, Jul 20, 2:08 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
308 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             5 NNE ASHBY             42.09N 101.90W
07/20/2009  M1.00 INCH       CHERRY             NE   PUBLIC

&&

CARMEL
Local storm report, Jul 20, 2:18 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             6 NE ASHBY              42.09N 101.85W
07/20/2009  M1.00 INCH       CHERRY             NE   PUBLIC

&&

CARMEL
Local storm report, Jul 20, 2:44 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             MERRIMAN                42.92N 101.70W
07/20/2009  M1.00 INCH       CHERRY             NE   FIRE DEPT/RESCUE

            1 INCH DIAMETER HAIL OCCURRING AT TIME OF REPORT...ALONG
            WITH ESTIMATED 50 TO 60 MPH WINDS AND HEAVY RAINFALL.

&&

CARMEL
Local storm report, Jul 20, 2:59 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             28 S VALENTINE          42.47N 100.55W
07/20/2009  E0.25 INCH       CHERRY             NE   PUBLIC

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:13 PM MDTSevere Thunderstorm WarningLBFArthur, Grant, Hooker, McPherson47 min
Jul 20, 1:52 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan53 min
Jul 20, 2:22 PM MDTSevere Thunderstorm WarningLBFCherry53 min
Jul 20, 2:26 PM MDTSevere Thunderstorm WarningLBFArthur, Grant49 min
Jul 20, 2:55 PM MDTSevere Thunderstorm WarningLBFCherry50 min
Jul 20, 3:02 PM MDTSevere Thunderstorm WarningLBFCherry43 min
Jul 20, 3:39 PM MDTSevere Thunderstorm WarningLBFCherry51 min
Jul 20, 3:39 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith36 min
Jul 20, 4:03 PM MDTSevere Thunderstorm WarningLBFChase, Keith, Perkins42 min
Jul 20, 4:08 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith, Perkins22 min
Jul 20, 4:24 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Hooker36 min
Jul 20, 4:31 PM MDTTornado WarningLBFChase, Perkins29 min
Jul 20, 4:36 PM MDTSevere Thunderstorm WarningLBFChase, Keith, Perkins24 min
Jul 20, 4:54 PM MDTSevere Thunderstorm WarningLBFChase, Perkins38 min
Jul 20, 4:58 PM MDTSevere Thunderstorm WarningLBFChase25 min
Jul 20, 5:32 PM MDTSevere Thunderstorm WarningLBFArthur, Garden28 min
Jul 20, 5:54 PM MDTSevere Thunderstorm WarningLBFArthur36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.